Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 32, NWS Kansas City, MO

July 26, 1998Pettis County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 26, 1998, 6:50 AM CDT for Pettis County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 1998, 6:50 AM CDT (11:50 UTC)
Expired
Jul 26, 1998, 10:00 AM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Whole counties

County Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.8 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 261150
FFWMCI
MOC159-261500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
650 AM CDT SUN JUL 26 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     PETTIS COUNTY IN MISSOURI
     INCLUDING SEDALIA

* UNTIL 1000 AM CDT

* WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN HAS        
  FALLEN ACROSS MUCH OF PETTIS COUNTY.  RADAR ESTIMATES FOUR TO FIVE 
  INCHES OF RAIN HAVE FALLEN IN SEDALIA SINCE 3 AM.

THUNDERSTORMS WITH HEAVY RAIN EXTEND ALL THE WAY WEST TO EASTERN 
KANSAS.  THEREFORE...ANOTHER TWO INCHES OF RAIN WILL LIKELY FALL 
BEFORE THE PRECIPITATION DECREASES LATER THIS MORNING.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...^LON 3891 9349 3855 9346 3857 9311 3891 9307

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:10 AM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 26, 4:10 AM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 AM CDT SUN JUL 26 1998

GIVEN ONGOING CONVECTION...DECIDED TO ISSUE A FLASH FLOOD WATCH
FOR PORTION OF FORE@CAST AREA...FROM AROUND KANSAS CITY TO BOONVILLE
AND SEDALIA.

.EAX...
KS...FFA FOR EAST CENTRAL KANSAS
MO...FFA FOR WEST CENTRAL AND CENTRAL MISSOURI

PC

In the hours before

Special weather statement, Jul 26, 6:00 AM CDT, 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT SUN JUL 26 1998

...HEAVY RAIN THIS MORNING WILL CREATE FLOODING PROBLEMS IN SOME
LOCATIONS...
...NO SEVERE THUNDERSTORMS EXPECTED THROUGH TONIGHT...

FORECAST: A BAND OF HEAVY RAIN FROM KANSAS CITY TO SEDALIA MISSOURI
SHOULD BE DIMINISHING BY MID MORNING. UNTIL IT ENDS...FLOODING
PROBLEMS WILL BE A CONCERN AND A FLASH FLOOD WATCH IS IN EFFECT THIS
MORNING FROM KANSAS CITY TO BOONVILLE AND SEDALIA MISSOURI.

ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT MAY TAKE PLACE AGAIN
OVERNIGHT TONIGHT. THIS MAY LEAD TO ANOTHER ROUND OF HEAVY RAIN...
WITH THE BETTER CHANCE OF THIS OCCURRING IN AREAS SOUTH OF THE
MISSOURI RIVER.

DISCUSSION: A SURFACE BOUNDARY WILL REMAIN NEARLY STATIONARY IN THE
VICINITY OF THE KANSAS/OKLAHOMA AND MISSOURI/ARKANSAS BORDERS THROUGH
TONIGHT WITH THE AIRMASS REMAINING QUITE MOIST ACROSS THE AREA. THE
MAIN THREAT WILL BE FOR HEAVY RAIN AND FLOODING PROBLEMS.

PC

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:57 AM CDTFlash Flood WarningEAXJackson3 hr
Jul 26, 7:55 AM CDTFlash Flood WarningEAXJackson2 hr
Jul 26, 7:55 AM CDTFlash Flood WarningEAXJohnson, Lafayette2 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.